Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

The periodic logistic equation with spatial and temporal degeneracies


Authors: Yihong Du and Rui Peng
Journal: Trans. Amer. Math. Soc. 364 (2012), 6039-6070
MSC (2010): Primary 35K20, 35K58, 35J75
Published electronically: June 15, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article, we study the degenerate periodic logistic equation with homogeneous Neumann boundary conditions:

$\displaystyle \left \{\begin {array}{ll} \medskip\displaystyle \partial _t u-\D... ...(x,0)=u_0(x)\geq , \not \equiv 0\ \ \ & {\rm in}\ \Omega , \end{array} \right .$      

where $ \Omega \subset \mathbb{R}^N\ (N\geq 2)$ is a bounded domain with smooth boundary $ \partial \Omega $, $ a$ and $ p>1$ are constants. The function $ b\in C^{\theta ,\theta /2}(\overline \Omega \times \mathbb{R})$ $ (0<\theta <1)$ is T-periodic in $ t$, nonnegative, and vanishes (i.e., has a degeneracy) in some subdomain of $ \Omega \times \mathbb{R}$. We examine the effects of various natural spatial and temporal degeneracies of $ b(x,t)$ on the long-time dynamical behavior of the positive solutions. Our analysis leads to a new eigenvalue problem for periodic-parabolic operators over a varying cylinder and certain parabolic boundary blow-up problems not known before. The investigation in this paper shows that the temporal degeneracy causes a fundamental change of the dynamical behavior of the equation only when spatial degeneracy also exists; but in sharp contrast, whether or not temporal degeneracy appears in the equation, the spatial degeneracy always induces fundamental changes of the behavior of the equation, though such changes differ significantly according to whether or not there is temporal degeneracy.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35K20, 35K58, 35J75

Retrieve articles in all journals with MSC (2010): 35K20, 35K58, 35J75


Additional Information

Yihong Du
Affiliation: Department of Mathematics, School of Science and Technology, University of New England, Armidale, NSW 2351, Australia
Email: ydu@turing.une.edu.au

Rui Peng
Affiliation: Department of Mathematics, Jiangsu Normal University, Xuzhou, 221116, Jiangsu Province, People’s Republic of China
Email: pengrui{\textunderscore}seu@163.com

DOI: http://dx.doi.org/10.1090/S0002-9947-2012-05590-5
PII: S 0002-9947(2012)05590-5
Keywords: Degenerate logistic equation, positive periodic solution, asymptotic behavior, boundary blow-up, principal eigenvalue
Received by editor(s): June 3, 2009
Received by editor(s) in revised form: March 21, 2011
Published electronically: June 15, 2012
Additional Notes: The first author was partially supported by the Australian Research Council
The second author was partially supported by the National Natural Science Foundation of China and the Program for New Century Excellent Talents in Universities of China
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.